Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Saint John's Wort for depression - interaction with HIV meds?
Oct 28, 1997

Dear Dr. Gallant: There has been a lot of talk recently about the effectiveness of Hypericum (Saint John's Wort) in the treatment of depression. I suffer from depression myself and have been considering starting SJW. My question is this: I am currently on d 4t/3tc/ritonavir/saquinavir and am worried about a possible toxic interaction with the SJW. For the moment I have been taking 2 1000 mg capsules (dried aerial parts) per day. Do you know of any studies on this subject? Can you advise me in any way? Thank you so much.

Response from Dr. Gallant

We generally know very little about drug interactions between alternative therapies and approved medications. Drug interaction studies are complex and expensive and tend only to be performed to look for interactions between commonly combined medications; they aren't studied using alternative therapies or recreational drugs.

When there are interactions, we usually learn about them from reports of adverse events in people taking the combination. I haven't heard of any such problems with St. John's Wort, and there are certainly a lot of people taking it. (I thought about it myself when I saw how many questions were waiting for me after my vacation!) But without data I can't make any assurances of safety.



Previous
Crix. side effects
Next
Homeopathic Treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement